Pharmacy/anti=biotic

Advertisement


Question
I had a  infection in my big toe and the hospital gave  me clindamycin intravenously.the next day my hemoglobin dropped 3 points and my hemocrit dropped 6 points.now that im off this drug will my blood levels return to normal

Answer
Hi John,
Clindamycin is often prescribed as an alternative antibiotic for patients who are allergic to penicillin.  Intravenous administration is sometimes warranted for severe infections or in cases that are non-responsive to oral antibiotics.  Blood dyscrasias are a fairly rare side effect of this drug.  You were one of the unfortunate ones.  Usually, such complications can be seen in patients on prolonged treatments, so you are exceptionally unfortunate to have had experienced this reaction after just one day of treatment!  Blood dyscrasias due to clindamycin seem to have been poorly studied.  I have read of a few cases of neutropaenia (decrease in white cell count) that were reversible upon cessation of treatment. But there's not much more info out there than this.  I have not found any documented evidence of irreversible cases.  

Without your actual haemoglobin and haematocrit levels, it is difficult to comment on the severity of the blood dyscrasia you experienced. A drop in 6 points is only relative to what the level started off as.  It may or may not be a severe decrease.  Despite this, it would be a good idea to keep an eye on those blood levels.  Ongoing monitoring is the answer here, John (at least until the levels return to normal).   If clindamycin is the cause for the drop, then in all likelihood, the levels should return to normal within a couple weeks.  You will probably have follow-up appointments with your physician regarding your infection.  This would be an ideal time to have blood tests arranged.  If levels don't bounce back, then your physician will need to investigate other possible causes.  But hopefully this won't be an issue.

I hope this helps, John.  Feel free to post a follow-up question should you need further advice.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.